The patient acknowledged daily cannabis use, 8-10 joints per day, and 1–2 alcoholic drinks per week.
A young adult presented to the emergency department (ED) for the fourth time in 6 months with intermittent abdominal pain, nausea, and vomiting. During previous visits, cannabis use history was not obtained, and after undergoing a basic medical examination and receiving supportive treatment, the patient had been discharged without a diagnosis.
During the fourth ED presentation, the patient reported daily cannabis use, smoking approximately 8 to 10 joints per day, in addition to 1 to 2 alcoholic drinks per week; other substances use was denied. During the past month, the patient had begun taking hot showers of 40 minutes or longer duration to relieve abdominal symptoms. The patient’s medical and psychiatric histories were otherwise unremarkable. A physical examination revealed tachycardia, elevated blood pressure, and diffuse abdominal tenderness. Results of a non-contrast computed tomography scan of the abdomen were normal. Results of a urine drug screening were positive only for cannabis metabolites. The patient received intravenous fluids, diclofenac, and ondansetron in the ED.
Following admission to the internal medicine ward, the patient received a working diagnosis of cannabis hyperemesis syndrome. The internal medicine team consulted with the psychiatry service regarding cannabis use. The patient described several unsuccessful efforts to cut down on cannabis use, a 3-year history of escalating use, and several symptoms of withdrawal—anxiety, diaphoresis, dysphoria, insomnia, restlessness, and suppressed appetite— during periods of cannabis abstinence. To diminish these bothersome symptoms, the patient had used progressively more cannabis, which became associated with worsening abdominal pain, nausea, and vomiting.
The patient continued to receive diclofenac and ondansetron as needed for abdominal pain, nausea, and vomiting throughout the hospital stay; all of the symptoms resolved within 72 hours. The patient was discharged with outpatient psychiatric follow-up visits. Two months later, the patient reported complete abstinence from cannabis and no recurrence of gastrointestinal symptoms.
What can be done?
The number of cannabis-related ED presentations has been increasing since 2015.1 Cannabis use disorder refers to continued use of cannabis despite adverse consequences. Cannabis withdrawal syndrome involves 3 of the following symptoms within 7 days of reducing cannabis use: aggression, anxiety, sleep or appetite disturbance, depression, headache, sweating, nausea, and vomiting. Approximately 47% of people with cannabis use disorders experience withdrawal symptoms when reducing cannabis use.2
The patient’s initial presentation with nausea and vomiting includes several differential diagnoses in the context of cannabis use. While cannabis hyperemesis occurs during recurrent cannabis in-
toxication, cannabis withdrawal occurs with reduction or cessation of use; both abate with sustained abstinence. Recurrent abdominal pain, nausea, and vomiting may also be characteristic of cyclic vomiting syndrome. The complete and persistent resolution of all symptoms following cannabis cessation is the only reliable criterion applicable to distinguish cannabis hyperemesis syndrome from cyclic vomiting syndrome.3
With the increasing legalization of cannabis use, the public may minimize perceptions of cannabis-related harms and clinicians may overlook cannabis use during clinical reasoning. Case in point, this patient was not aware that their symptoms were associated with cannabis use. This patient’s recurrent ED presentations, diagnostic imaging, and hospital admissions may have been avoidable if cannabis use had been on the initial differential diagnosis and if the patient had received appropriate education and support on the related harms of cannabis use.
Hot showers and as-needed medications provide only symptomatic relief for cannabis hyperemesis and withdrawal symptoms. Although the US Food and Drug Administration has not approved any pharmacologic treatments for cannabis use disorder,4 pharmacotherapy may alleviate the symptoms of cannabis withdrawal, which can last for months. For example, withdrawal symptoms such as anxiety, depression, and insomnia may be managed with targeted pharmacotherapy (eg, selective serotonin reuptake inhibitors) or short-term use of mild anxiolytics (eg, hydroxyzine). Moreover, patient education is essential, especially emphasizing that withdrawal symptoms may persist for several days to weeks and can be managed in an outpatient setting. When clinicians identify a patient with cannabis hyperemesis or withdrawal or cannabis use disorder, they should first explain to the patient that their symptoms are related to cannabis use and then elicit the patient’s motivation for cutting down on or abstaining from cannabis use. While the patient in this Teachable Moment had the insight, motivation, and resources to successfully stop using cannabis, many patients are ambivalent toward cannabis cessation, especially if they believe it “treats” conditions such as anxiety and nausea—which actually may be manifestations of withdrawal and hyperemesis. Motivational interviewing may enhance insight into the harms of unhealthy cannabis use and may bridge treatment across a broad range of patient stages of readiness for change. While addiction-focused therapy is not easy to obtain, the US Substance Abuse and Mental Health Services Administration has a valuable treatment program locator to help identify psychotherapy practitioners (findtreatment.gov).
Clinicians should ask all patients about cannabis use and particularly consider cannabis hyperemesis syndrome as part of a broad differential diagnosis for unexplained abdominal pain, nausea, and vomiting in patients with cannabis use. In addition, publicly available screening instruments for cannabis use disorder, such as the Cannabis Use Disorders Identification Test5—an 8-item self-reported tool with 91% sensitivity and 90% specificity—can support clinical assessment. Furthermore, a multidisciplinary approach that incorporates psychotherapy, withdrawal symptom management, and close follow-up in the primary care setting is recommended for the treatment of cannabis-related harms.
- Bahji A. Incidence and correlates of cannabinoid-related psychiatric emergency care: a retrospective, multiyear cohort study. Can J Addict. 2020;11(1):14-18. doi:10.1097/CXA.0000000000000075
- Bahji A, Stephenson C, Tyo R, Hawken ER, Seitz DP. Prevalence of cannabis withdrawal symptoms among people with regular or dependent use of cannabinoids: a systematic review and meta-analysis. JAMA Netw Open. 2020;3(4): e202370. doi:10.1001/jamanetworkopen.2020.2370
- Blumentrath CG, Dohrmann B, Ewald N. Cannabinoid hyperemesis and the cyclic vomiting syndrome in adults: recognition, diagnosis, acute and long-term treatment. Ger Med Sci. 2017;15: Doc06. doi:10.3205/000247
- Bahji A, Meyyappan AC, Hawken ER, Tibbo PG. Pharmacotherapies for cannabis use disorder: a systematic review and network meta-analysis. Int J Drug Policy. 2021;97:103295. doi:10.1016/j.drugpo. 2021.103295
- Adamson SJ, Kay-Lambkin FJ, Baker AL, et al. An improved brief measure of cannabis misuse: the Cannabis Use Disorders Identification Test-revised (CUDIT-R). Drug Alcohol Depend. 2010;110(1-2):137- 143. doi:10.1016/j.drugalcdep.2010.02.017
Image Credit: iStock